Colorado, 2007

Flash Flood and Hail in Colorado, August 16, 2007

August 16, 2007 · NWS PUB · 3 events in 3 counties and zones

heavy rain caused one foot of water to flow over the back roads. Quarter size hail occurred in and around Rosita in Custer County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Approximately one mile north of the summit of Poncha Pass in Chaffee County...heavy rain caused one foot of water to flow over the back roads. Quarter size hail occurred in and around Rosita in Custer County. A few small fires resulted from lightning in La Junta as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 16, 2:39 AM MST, 10 hours 6 minutes earlier.

Area forecast discussion, Aug 16, 2:39 AM MST, 10 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
339 AM MDT THU AUG 16 2007

.SHORT TERM...
(TODAY AND TONIGHT)

THE NAM HAS NOT BEEN DOING WELL WITH PCPN.  THE 00Z AND NOW THE 06Z
RUNS HAVE FAIRLY HIGH QPF VALUES ALONG THE WET AND SANGRE DE CRISTO
MTS AT THIS TIME WHERE NO PCPN IS FALLING...AND HAS IGNORED THE PCPN
THAT IS GOING ON OUT E.  GFS HAD A BETTER HANDLE ON PCPN LOCATION.
THE UPR RIDGE WL REMAIN OVR THE AREA TODAY AND TONIGHT ALONG WITH
THE PLUME OF MSTR.  LAPSE RATES ARE FORECAST TO BE AROUND 6C/KM OVR
THE SERN PLAINS...WITH 7-8C/KM OVR THE REST OF THE AREA.  BEST PCPN
CHANCES SHOULD BE OVR AND NR THE MTS THIS AFTERNOON AND EVENING.
WITH GENERALLY ISOLD CHANCES OVR THE SERN PLAINS.  THE FLOW ALOFT
LOOKS A LIGHTER TODAY AND SO STORMS WL PROBABLY BE SLOWER MOVING AND
THUS COULD PRODUCE HEAVY RAIN.  TONIGHT THE GFS SHOWS A MCS OVR THE
CENTRAL MTS AND HAS HIGH QPF VALUES ASSOCIATED WITH THIS...WHILE THE
NAM JUST SHOWS DECREASING PCPN CHANCES AS THE NIGHT WEARS ON. AT
THIS POINT IT SEEMS THAT THE NAM IS PROBABLY THE BETTER CHOICE.
TEMPS FOR TODAY...ESPECIALLY OVR THE SERN PLAINS...LOOK AS THOUGH
THEY WL BE WARMER THAN THE CURRENT FORECAST...SO WL BUMP TEMPS UP A
LITTLE.

.LONG TERM...
UPPER RIDGE BUILDS BACK INTO THE REGION FRIDAY AND SATURDAY WITH
CONTINUED WARM TEMPERATURES. CONSOLATION IS THAT DEW POINT RECEDE
JUST A BIT WHICH SHOULD TAKE SOME OF THE EDGE OFF. TROPICAL STORM
ERIN LOOKS LIKE A NON-FACTOR FOR CWFA AS IT MOVES OFF ACROSS TEXAS
AND THEN CURVES OFF TO OUR EAST. A MORE WESTERLY TRACK COULD
REQUIRE ADJUSTMENTS FOR THE SOUTHEAST PLAINS. WESTERLY FLOW ALOFT
ALTHOUGH WEAK SHOULD SUPPORT SOME DRYING AND...OF COURSE...WARM
TEMPS AFTER FRIDAY. GFS AND NAM SHOW EMBEDDED SHORT WAVE COMING AROUND
THE RIDGE ON FRIDAY WHICH SUPPORTS POPS BUT TRIED TO SHOW THE
DRYING TREND AFTER THAT. BOOSTED TEMPS FOR THE WEEKEND AND MONDAY
TO BETTER MATCH GUIDANCE. IT WILL BE INTERESTING TO SEE HOW NEXT
WEEK TURNS OUT WITH RATHER STRONG UPPER LOW MOVING INTO NORTH WEST
THEN ACROSS NORTHERN U.S. MODELS HAVE BEEN BOUNCING AROUND WITH
THE STRENGTH AND SOUTHERN EXTENT OF THIS NEXT SYSTEM. STAYED IN
LINE WITH CURRENT GRIDS SUGGESTING THAT WARM AND DRY WILL BE THE
RULE ALTHOUGH SHOULD EXPECT THE DIURNAL CONVECTION TO PROVIDE THE
NEED FOR ISOLATED POPS MOST DAYS. -FORTUNE-

&&

.AVIATION...
THIS AFTERNOON AND EVENING ISOLD TO SCT TSTMS WL HAVE THE POTENTIAL
TO PRODUCE SOME HEAVY RAIN AND WIND GUSTS AROUND 40 KTS. IF HEAVY
RAIN DEVELOPS THERE WL BE THE POTENTIAL FOR MVFR OR IFR
CONDITIONS...MAINLY OVR AND NR THE MTS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

28/21
Hazardous weather outlook, Aug 16, 4:59 AM MST, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
559 AM MDT THU AUG 16 2007

COZ058>089-093>099-171200-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
559 AM MDT THU AUG 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER AND NEAR THE MOUNTAINS
THIS AFTERNOON AND EVENING...WITH ISOLATED THUNDERSTORMS OVER THE
SOUTHEAST PLAINS.  THE MAIN THREATS FROM THUNDERSTORMS TODAY WILL BE
CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY RAIN AND WIND GUSTS AROUND
45 MPH.  SOME OF THE STRONGER STORMS MAY ALSO PRODUCE HAIL AROUND
ONE-HALF INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH
AFTERNOON AND EVENING THROUGH SUNDAY WITH THE GREATER COVERAGE
OVER AND NEAR THE MOUNTAINS. THE MAIN THREAT WITH THUNDERSTORMS
WILL BE LOCALLY HEAVY RAIN...WIND GUSTS 45 MPH...AND DANGEROUS
CLOUD TO GROUND LIGHTNING. ONE OR TWO STORMS COULD BRIEFLY BECOME
STRONG PRODUCING HAIL TO NEAR DIME SIZE.

THUNDERSTORMS WILL BE MORE ISOLATED IN COVERAGE FOR MONDAY THROUGH
WEDNESDAY AS DRIER AIR MOVES INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE THIS AFTERNOON AND EVENING.

The radar

The Pueblo radar (KPUX), 108 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood, 1 lightning. Local standard time, as filed.

Hail, Custer

When
August 16, 12:45 PM MST to 1:14 PM MST
Where
Custer County, Rosita to 4 mi SE of Rosita
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.100, -105.330

Flash Flood, Chaffee

When
August 16, 4:32 PM MST to 6:00 PM MST
Where
Chaffee County, 5 mi S of Poncha Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.448, -106.080

Lightning, Otero

When
August 16, 8:00 PM MST to 8:05 PM MST
Where
Otero County, La Junta
Property damage
$10,000
Reported by
Newspaper
Coordinates
37.980, -103.540

Lightning strikes causes small fires in a few buildings.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55749, 55765, 56836.